File Photo – Waukegan Fire Department. | Photo via Waukegan Fire Department

Federal officials have issued a warning to the public about a “sharp increase” in fentanyl being mixed with xylazine, an animal tranquilizer, and local officials say it has been detected in Lake County.

The U.S. Drug Enforcement Administration issued the nationwide alert last week.

Xylazine, also known as “Tranq,” is a powerful sedative that the FDA has approved for veterinary use.

“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” DEA Administrator Anne Milgram said.

“DEA has seized xylazine and fentanyl mixtures in 48 of 50 States. The DEA Laboratory System is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine,” Milgram said.

Xylazine and fentanyl drug mixtures place users at a higher risk of suffering fatal drug poisoning.

[Suggested Article]  Grand jury upgrades charges to attempted murder for man accused of stabbing victim in head, face near McHenry

Officials say that Xylazine is not an opioid, which means naloxone, also known as Narcan, does not reverse its effects.

People who inject drug mixtures containing xylazine can develop severe wounds, including necrosis — the rotting of human tissue — that may lead to amputation, the DEA said.

According to the CDC, 107,735 Americans died between August 2021 and August 2022 from drug poisonings, with 66% of those deaths involving synthetic opioids like fentanyl.

The DEA said the Sinaloa Cartel and Jalisco Cartel in Mexico, using chemicals sourced mainly from China, are primarily responsible for the vast majority of the fentanyl trafficked in the United States.

The Waukegan Fire Department this week said xylazine has been detected in Lake County.

The fire department said residents should be aware of the risks associated with purchasing and using illicit drugs.

[Suggested Article]  Person seriously injured, flown to hospital after being found inside burning vehicle in Johnsburg

Last year, the Illinois Department of Public Health (IDPH) sent a memo to EMS providers, hospitals and other health organizations in the state.

Health officials said at the time they were seeing a “major increase” in drug overdoses in Illinois due to the animal tranquilizer being mixed into heroin and cocaine.